Georgia, 2004

Tornado in Georgia, September 16, 2004

September 16, 2004 · NWS TAE · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 16, 3:06 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Sep 16, 3:06 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED WWA SECTION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 AM EDT THU SEP 16 2004

.DISCUSSION...
A NEW TORNADO WATCH WAS RECENTLY ISSUED FOR MUCH OF THE CWFA.
BASED ON LATEST TCM WIND GRIDS...AGREE WITH CURRENT INLAND
TROPICAL STORM WIND WARNING COVERAGE. WILL KEEP FLOOD WATCH
INTACT. ABOVE NORMAL TIDES ARE NOTED AT OUR GAUGING SITES SO
WILL INCLUDE THIS IN THE NEW COASTAL WATERS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 84 75 84 68 / 90 60 40 20
PFN 81 75 84 74 / 90 60 30 10
DHN 82 70 83 68 / 99 70 30 10
ABY 83 72 83 70 / 90 70 50 20
VLD 84 74 83 69 / 80 60 60 20
CTY 85 73 84 70 / 70 60 60 20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...TORNADO WATCH UNTIL 10 AM CDT ALL ZONES.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY ALL ZONES.
GA...TORNADO WATCH UNTIL 11 AM EDT GAZ120>129-142>146-155>159.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
FL...HURRICANE WARNING COASTAL ZONES FROM APALACHICOLA WEST.
     TROPICAL STORM WARNING COASTAL ZONES FROM APALACHICOLA
     EAST.
     TORNADO WATCH UNTIL 11 AM EDT FLZ007>018-026-027.
     FLOOD WATCH THROUGH FRIDAY MORNING ALL ZONES.
     INLAND TROPICAL STORM WIND WARNING TODAY.
     FLZ007-009>011-013-016-017-026.

&&

TJT
Hazardous weather outlook, Sep 16, 5:10 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
610 AM EDT THU SEP 16 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-171000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
610 AM EDT THU SEP 16 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
HURRICANE IVAN CAME ASHORE NEAR MOBILE BAY EARLY THIS MORNING...
AND IS EXPECTED TO WEAKEN TO A TROPICAL STORM AS IT MOVES NORTHWARD
ACROSS ALABAMA. A HURRICANE WARNING IS IN EFFECT FROM APALACHICOLA
WEST AND A TROPICAL STORM WARNING IS IN EFFECT EAST OF APALACHICOLA.
MARINERS SHOULD REMAIN IN PORT. A FLOOD WATCH IS IN EFFECT FOR
THE ENTIRE AREA...WITH STORM TOTALS FROM 5 TO 10 INCHES WEST OF THE
APALACHICOLA/CHATTAHOOCHEE RIVERS...AND 3 TO 6 INCHES TO THE EAST.
LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. AN INLAND TROPICAL WIND
WARNING IS IN EFFECT TODAY FOR SOUTHEAST ALABAMA...THE INLAND
EASTERN FLORIDA PANHANDLE...AND INLAND WESTERN FLORIDA BIG BEND.
ISOLATED TORNADOES WILL BE POSSIBLE...AND A TORNADO WATCH IS IN
EFFECT UNTIL 11 AM EDT (10 CDT) FOR THE ENTIRE AREA. PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THIS OFFICE FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WITH IVAN MOVING FURTHER AWAY FROM THE AREA...WINDS AND SEAS WILL
SUBSIDE FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER
OF THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED TODAY DUE TO POTENTIAL FLOODING AND
SEVERE WEATHER.

.RIP CURRENTS...
DANGEROUS RIP CURRENTS CAN BE EXPECTED FOR THE NEXT FEW DAYS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

8-JAMSKI

In the hours before

Special weather statement, Sep 16, 1:28 AM EST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 AM EDT THU SEP 16 2004

ALZ065>069-FLZ007>018-026-027-GAZ120>129-142>146-155>159-161500-
BAKER GA-BAY FL-BROOKS GA-CALHOUN GA-CALHOUN FL-CLAY GA-
COASTAL WALTON FL-COFFEE AL-COLQUITT GA-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-GENEVA AL-GRADY GA-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-JACKSON FL-
JEFFERSON FL-LEE GA-LEON FL-LIBERTY FL-MILLER GA-MITCHELL GA-
QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TERRELL GA-THOMAS GA-TIFT GA-
TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CUTHBERT...DALEVILLE...DAWSON...DE FUNIAK SPRINGS...
DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...ENTERPRISE...FORT GAINES...
FORT RUCKER...GENEVA...GEORGETOWN...HEADLAND...LEESBURG...MARIANNA...
MONTICELLO...MORGAN...MOULTRIE...NEWTON...OZARK...PANAMA CITY...
PANAMA CITY BEACH...PELHAM...PORT ST. JOE...PUTNEY...QUITMAN...
SANTA ROSA BEACH...ST. MARKS...SYLVESTER...TALLAHASSEE...
THOMASVILLE...TIFTON AND VERNON
228 AM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG
BEND AND PANHANDLE...EFFECTIVE UNTIL 1100 AM EDT THURSDAY
MORNING(1000 AM CDT THURSDAY MORNING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
AND JEFFERSON.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...AND BROOKS.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE
Special weather statement, Sep 16, 5:02 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
602 AM EDT THU SEP 16 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-161500-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
602 AM EDT THU SEP 16 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH TO INCLUDE
ADDITIONAL COUNTIES IN SOUTH CENTRAL GEORGIA AND THE EASTERN
FLORIDA BIG BEND. THIS WATCH IS EFFECTIVE UNTIL 1100 AM EDT...1000 AM
CDT...THIS THURSDAY MORNING. THE PREVIOUS TORNADO WATCH FOR SOUTHEAST
ALABAMA...SOUTHWEST GEORGIA...AND THE REST OF THE FLORIDA BIG BEND
AND PANHANDLE ALSO REMAINS IN EFFECT UNTIL 1100 AM EDT...1000 AM CDT.

THESE WATCHES INCLUDE THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dougherty

When
September 16, 6:30 AM EST to 6:33 AM EST
Where
Dougherty County, 3 mi E of Williamsburg
Rating
F0
Path length
2 mi
Path width
75 yd
Property damage
$75,000
Reported by
TRAINED SPOTTER
Coordinates
31.483, -84.050

A weak tornado touched down just east of Williamsburg. Several homes near Gravel Hill Road sustained minor damage. Highway 133 near Pecan City was closed due to downed trees. Reported by a SKYWARN storm spotter.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyThe tornado archive for Georgia, 2004Warnings in Georgia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5423229.